Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Risks of Giving Codeine to Children After Surgery

Posted Aug 21 2012 12:57pm

Children are often prescribed codeine for pain relief following surgery. The U.S. Food and Drug Administration (FDA) is warning parents and caregivers to be on the lookout for possible serious side effects after giving a child codeine.

At least three children between the ages of 2 and 5 died after receiving codeine for pain relief following surgery to remove tonsils or adenoids. This danger exists for children who are “ultra-rapid metabolizers,” which means that their liver converts codeine to morphine in higher-than-normal amounts. There are tests to check for ultra-rapid metabolism.

If you give your child codeine after surgery and observe any of the following danger signs, take your child to the emergency immediately or call 911:

  • Unusual sleepiness; difficult to wake up
  • Disorientation or confusion
  • Labored or noisy breathing
  • Blueness on the lips or around the mouth
Post a comment
Write a comment:

Related Searches